INDIANAPOLIS, Ind. (WANE) A drug created in the 1970s but never approved for use in the United States is now showing up more frequently here, sometimes with deadly consequences according to the Indiana Department of Health (IDOH).
While bromazolam only first appeared in the United States in 2019, the growing use of this designer drug found on the street under the names, “XLI-268,” “Xanax,” “fake Xanax,” and “dope,” has prompted the IDOH to issued and Emerging Drug Threat notification. These notifications are intended to alert public health professionals, law enforcement, first responders, and clinicians
According to the notification, bromazolam can be sold as tablets, powders, and gummies. It’s frequently mixed with opioids, such as fentanyl.
Bromazolam can have the following adverse effects: loss of coordination, drowsiness, dizziness, blurred vision, slurred speech, muscle relaxation, respiratory depression, amnesia, and death.
As mentioned previously, bromazolam is frequently found mixed with opioids.
Signs and symptoms of an opioid overdose may include troubled breathing; small pupils; unconsciousness or unresponsiveness; snoring, choking, or gurgling; cold or clammy skin; pale or blue skin; and discolored lips or fingernails. If an overdose is suspected, call 911 and administer naloxone right away, if available.
Toxicology results from people who died in Indiana from January through June 2023 showed that 35 tested positive for bromazolam, with 8 and 9 results coming in April and May respectively. Bromazolam was not tested for prior to 2023